Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 82, NWS Little Rock, AR

December 22, 2017Arkansas County, Monroe County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Dec 22, 2017, 9:35 AM CST for Arkansas County, Monroe County, Arkansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 22, 2017, 9:35 AM CST (15:35 UTC)
Expired
Dec 22, 2017, 3:30 PM CST
In force
6 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Arkansas County, AR, Monroe County, AR

The radar

The Little Rock radar (KLZK), 102 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 9:37 AM CSTFLASH FLOOD4 Ne Holdridge, ARREPORTS OF FLASH FLOODING AND WATER RUNNING OVER THE ROAD BETWEEN STUTTGART AND CROCKETTS BLUFF
Dec 22, 12:20 PM CSTFLASH FLOODStuttgart, ARREPORTS OF FLOODED PARKING LOT AND NEARBY AREAS. CAR SUBMERGED IN WATER WITH HIGH WATER RESCUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

003 
WGUS54 KLZK 221535
FFWLZK
ARC001-095-222130-
/O.NEW.KLZK.FF.W.0082.171222T1535Z-171222T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
935 AM CST FRI DEC 22 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southern Monroe County in eastern Arkansas...
  Northern Arkansas County in southeastern Arkansas...

* Until 330 PM CST

* At 933 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Stuttgart...                      Holly Grove...
  Humphrey...                       Almyra...
  St. Charles...                    Palmer...
  De Witt...                        Almyra Airport...
  Casscoe...                        Crocketts Bluff...
  Ragtown...                        Bayou Meteo State Game Area...
  Indian Bay...                     Pine City...
  Lodge Corner...                   Lawrenceville...
  Cross Roads in Monroe County...   

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3434 9100 3434 9105 3431 9106 3423 9159
      3424 9171 3448 9171 3448 9160 3452 9159
      3463 9105 3447 9106 3446 9100

$$

Cross
2 follow-up statements
662 
WGUS74 KLZK 221830
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
1230 PM CST FRI DEC 22 2017

ARC001-095-222130-
/O.CON.KLZK.FF.W.0082.000000T0000Z-171222T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe AR-Arkansas AR-
1230 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CST FOR
SOUTHERN MONROE AND NORTHERN ARKANSAS COUNTIES...

At 1228 PM CST, the public reported heavy rain from thunderstorms in 
Stuttgart. Three to four inches of rain have fallen. Flash flooding 
is likely to continue.

Some locations that will experience flooding include...
Stuttgart...                      Holly Grove...
Humphrey...                       Almyra...
St. Charles...                    Palmer...
De Witt...                        Almyra Airport...
Casscoe...                        Crocketts Bluff...
Ragtown...                        Bayou Meteo State Game Area...
Indian Bay...                     Pine City...
Lodge Corner...                   Lawrenceville...
Cross Roads in Monroe County...   

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3434 9100 3434 9105 3431 9106 3423 9159
      3424 9171 3448 9171 3448 9160 3452 9159
      3463 9105 3447 9106 3446 9100

$$

Cross
306 
WGUS74 KLZK 222038
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
238 PM CST FRI DEC 22 2017

ARC001-095-222046-
/O.CAN.KLZK.FF.W.0082.000000T0000Z-171222T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe AR-Arkansas AR-
238 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN MONROE AND NORTHERN ARKANSAS
COUNTIES IS CANCELLED...

Consistent and very heavy rainfall has ended for this area. However, 
light to moderate rainfall will continue over the next several 
hours. Water will be slow to recede. An areal flood warning has been 
issued as a result.

LAT...LON 3434 9100 3434 9105 3431 9106 3423 9159
      3424 9171 3448 9171 3448 9160 3452 9159
      3463 9105 3447 9106 3446 9100

$$

Brown

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 6:32 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 22, 6:32 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
632 AM CST Fri Dec 22 2017

.AVIATION...22/12Z TAF CYCLE

Rain wl become widespread acrs the FA as today progresses, as a
frontal boundary stalls out over central AR. Pilots can expected
IFR conds to prevail, with some MVFR conds at times over SERN AR
ahead of the front. The front wl eventually work to the SE late
today and tngt, with Sctd TSRA expected ahead of it. /44/
&&

.PREV DISCUSSION...(ISSUED 440 AM CST Fri Dec 22 2017)
SHORT TERM...Today Through Saturday Night

Contending with several features over the AR this mrng. A CDFNT was
situated ovr NW part of the state. Meanwhile, a warm front extended
roughly along the AR River valley from a sfc low ovr the Wrn part of
state. Seeing about a 20 degree temp spread ovr the FA this mrng,
with mid 40s in the NW and mid 60s in the S. Have seen Sctd showers/
few storm form ovr the area the last few hours as WAA/lift commences.

In a nutshell, rain wl cont to increase in coverage and persist acrs
AR today and much of tngt. The aforementioned CDFNT wl eventually
bcm quasi-stationary over the central part of the state later today
as it aligns itself with the SW steering flow aloft. The bndry wl
provide a focus for locally heavy rains as a series of upper lvl
impulses affect the region. A FF watch is already posted thru tngt
for locations along and south of the I-30/40 corridor.

Meanwhile, the primary upr lvl storm system will track to the east
out of the 4-corners region over the next 24 hours, eventually
passing acrs AR. This wl eventually push the CDFNT out of the area
heading into Sat. Some organized convection wl be possible ahead of
the CDFNT later today and early tngt, primarily ovr the SE half of
the FA. A few strong/severe storms wl be possible, with damaging
winds and large hail the main concerns.

Rain wl gradually taper off from the W late tngt/Sat morning as the
main upr trof swings to the E of the region. Cannot rule out some
snow mixing with the rain ovr part of NW AR early on Sat, especially
in the higher terrain, as colder air advects in. Still appears that
the bulk of the sig moisture wl be E of the area at that time, with
little in the way of snow accumulation expected. Although some of
the higher elevations could see a light dusting of snow, travel
problems are not anticipated. Drier and colder conds wl prevail to
round out the period.

LONG TERM...Sunday Through Thursday

A large scale trough will be centered over the central plains around
daybreak Sunday, but will quickly shift east through the day. From
midnight Sunday night through basically the middle of next week, the
upper pattern will, in general, feature broad and cyclonic flow
across the northern half of the United States. The focus for the
long term will really be for the Tue night through Thursday time
frame as Sunday through Tuesday will be dry and fairly non-eventful.

Speaking of Sunday, previous forecasts and model output showed the
potential for some light snow across northern Arkansas. However, the
latest data no longer supports this. Temperature profiles will be
cold enough, but the lack of moisture means little if any precip
will be realized. So I have removed any mention of wintry precip on
Sunday as a result.

The next period of concern is the Tuesday night through Thursday
time frame. There are stark and significant differences between the
GFS and ECMWF in how they handle the possibility of widespread
rainfall and perhaps some wintry precipitation. The ECMWF is notably
drier, showing only some light precipitation amounts over southern
Arkansas Tue night into Wed morning, with a dry forecast from midday
Wed through the end of the period. The reason it's drier is that
surface high pressure to the north of Arkansas has more favorable
flow into the state, thus pushing the front and associated
precipitation out of the state more effectively. It's also notably
cooler. The GFS on the other hand, is warmer in general but also has
more widespread rainfall across the state. Attempted to compromise
between the two extremes, with 20-30 percent chances for
precipitation across much of the forecast area for Tuesday night
through the end of the period. But this is a very low confidence
forecast. Time will tell whether precip chances need to be adjusted
in time or areal coverage, and also whether any wintry precipitation
is actually a genuine threat.
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Saturday morning FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Conway-Dallas-Desha-Drew-Faulkner-
Garland-Grant-Hot Spring-Jackson-Jefferson-Lincoln-Lonoke-Monroe-
Montgomery-Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-White-
Woodruff.
&&
Hazardous weather outlook, Dec 22, 7:37 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
737 AM CST Fri Dec 22 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-230500-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
737 AM CST Fri Dec 22 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some patchy fog, dense at times, will be seen across parts of the
state through the morning hours. Otherwise, heavy rain will
affect the southeastern half of the state today and tonight.
Rainfall amounts of 2 to 4 inches, with locally heavier amounts,
can be expected east of I-30 and along and south of the I-40
corridor east of Little Rock during this time period. Flash
flooding will be a possibility as well, especially later today as
rainfall amounts begin to add up. Widespread severe weather is not
expected, but a few strong storms may develop later in the day
across southeast Arkansas.

Additionally, late tonight and early Saturday morning, rainfall
may change over to a mix of rain and snow in far northern and
northwestern Arkansas. No significant impacts are expected, but
minor accumulations of snow may be possible.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Light snow will be possible in far northern Arkansas around and
shortly after daybreak Saturday as precipitation comes to an end.
Only minor accumulations will be possible.

Tuesday through Thursday next week may see another round of
widespread precipitation across Arkansas, though amounts are not
expected to be heavy. At this time, it is unclear whether there
will be a threat of wintry precipitation or not.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

65

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:06 AM CSTFlash Flood WatchLZKArkansas, Bradley, Calhoun, Clark, Cleveland, Conway and 20 more24 hr
Dec 22, 8:33 AM CSTFlash Flood WarningLZKClark, Dallas6 hr
Dec 22, 9:04 AM CSTFlash Flood WarningLZKDallas, Grant, Jefferson6 hr
Dec 22, 12:11 PM CSTSpecial Weather StatementLZKArkansas34 min
Dec 22, 2:34 PM CSTAreal Flood WarningLZKArkansas, Clark, Cleveland, Dallas, Grant, Hot Spring and 4 more6 hr
Dec 22, 2:39 PM CSTWinter Weather AdvisoryLZK15 hr
Dec 22, 4:52 PM CSTAreal Flood WarningLZKGarland, Grant, Hot Spring, Jefferson, Lonoke, Monroe and 3 more6 hr
Dec 22, 4:56 PM CSTFlash Flood WarningLZKPulaski, Saline2 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.